Alert archive / Florida / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 163, NWS Jacksonville, FL

October 8, 2021Flagler County, Putnam County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Oct 8, 2021, 2:47 PM EDT for Flagler County, Putnam County, Saint Johns County, Florida. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2021, 2:47 PM EDT (18:47 UTC)
Expired
Oct 8, 2021, 3:15 PM EDT
In force
28 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Flagler County, FL, Putnam County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 114 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 3:13 PM EDTTSTM WND DMGWest Bunnell At Cr 205, FLEMERGENCY MANAGEMENT REPORTED DOWN TREE ACROSS THE ROAD AT STATE ROAD 100 AND COUNTY ROAD 205 IN FLAGLER COUNTY. THE TREE IS ACROSS THE WEST BOUND LANE ON STATE ROAD 100.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2220 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS52 KJAX 081847
SVRJAX
FLC035-107-109-081915-
/O.NEW.KJAX.SV.W.0163.211008T1847Z-211008T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
247 PM EDT Fri Oct 8 2021

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Flagler County in northeastern Florida...
  South central St. Johns County in northeastern Florida...
  Central Putnam County in northeastern Florida...

* Until 315 PM EDT.

* At 247 PM EDT, a severe thunderstorm was located near Palatka,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Palatka, Crescent City, Pomona Park, East Palatka, Andalusia,
  Orange Mills, Hollister, San Mateo, Satsuma and Welaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2936 8135 2938 8142 2940 8142 2939 8144
      2952 8185 2972 8178 2968 8130
TIME...MOT...LOC 1847Z 287DEG 34KT 2960 8172 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

23
2 follow-up statements
073 
WWUS52 KJAX 081902
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
302 PM EDT Fri Oct 8 2021

FLC035-107-109-081915-
/O.CON.KJAX.SV.W.0163.000000T0000Z-211008T1915Z/
Flagler FL-St. Johns FL-Putnam FL-
302 PM EDT Fri Oct 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHWESTERN FLAGLER...SOUTH CENTRAL ST. JOHNS AND EAST CENTRAL
PUTNAM COUNTIES...

At 302 PM EDT, a severe thunderstorm was located over Satsuma, or
near Pomona Park, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Palatka, Crescent City, Pomona Park, East Palatka, Andalusia, San
Mateo, Satsuma, Welaka and Lake Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2936 8135 2938 8142 2940 8142 2939 8144
      2952 8178 2968 8173 2964 8132
TIME...MOT...LOC 1902Z 288DEG 30KT 2956 8163 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

23
945 
WWUS52 KJAX 081910
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
310 PM EDT Fri Oct 8 2021

FLC035-107-109-081920-
/O.EXP.KJAX.SV.W.0163.000000T0000Z-211008T1915Z/
Flagler FL-St. Johns FL-Putnam FL-
310 PM EDT Fri Oct 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FLAGLER...SOUTH
CENTRAL ST. JOHNS AND EAST CENTRAL PUTNAM COUNTIES WILL EXPIRE AT 315
PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 2936 8135 2938 8142 2940 8142 2939 8144
      2952 8178 2968 8173 2964 8132
TIME...MOT...LOC 1910Z 287DEG 34KT 2955 8159 

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 1:56 PM EDT, 51 minutes earlier.

Area forecast discussion, Oct 8, 1:56 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
156 PM EDT Fri Oct 8 2021

.AVIATION...
[Through 18Z Saturday]

Multi-cell showers and storms have pushed through SSI, JAX, VQQ,
and just about through CRG. Activity is moving through SGJ through
21Z. Instances of IFR or lower and gusty winds expected at SGJ in
the strong storm activity. Weaker showers and storms expected
around GNV rest of the aftn so indicated MVFR for now. Scattered
showers and isolated storms generally anticipated in the evening
hours before letting up overnight. Guidance suggesting development
and expansion of some fog and low stratus moving in from the west
and northwest and showed some IFR ceilings for now after 07Z
through about 13Z. Less activity for TAFs on Saturday with just
VCSH mentioned from now with a northerly wind of about 5-10 knots.

&&

.PREV DISCUSSION [948 AM EDT]...

.NEAR TERM [Through Tonight]...

Warm and humid conditions will continue today as low pressure
develops along stalled frontal boundary over South Georgia this
morning and tracks slowly East-Southeast towards the Atlantic
Coastal Waters just off SE GA coast and Brunswick by this evening,
then lastly towards the East-Northeast and into the Western Atlc
by late tonight. While the surface low reflection will be
relatively weak, the mid and upper level shortwave energy passing
just north of the region will enhance lift and divergence aloft
and expect numerous to widespread showers to break out this
morning across inland SE GA and then spread towards coastal SE GA
and most of NE FL during the afternoon hours. A combination of
these features aloft, just enough diurnal heating to push Max
temps into the 80s and Precipitable Water Amounts (PWATs) around 2
inches will combine to produce intense embedded storms ahead of
the trailing cold frontal boundary. These will contain gusty winds
and heavy rainfall, with isolated severe storms with damaging
winds and hail, along with a few storms with some low level
rotation and an isolated tornado cannot be ruled out, especially
as the activity reaches a weak East Coast sea breeze front that
will have pushed into to the I-95 corridor. In addition to the
isolated severe potential, the slow movement of the storms could
present some localized flash flood potential along the urban areas
of the I-95 corridor. This storm activity will continue into the
early evening hours until the low pressure pushes offshore and the
trailing frontal boundary makes it to the Atlantic Coast during
the overnight hours with rainfall chances slowly decreasing
through the night as low level winds shift to the Northwest behind
the frontal boundary. Low temps should be able to fall into the
mid/upper 60s for SE GA and upper 60s/lower 70s for NE FL. As the
rainfall ends, and some partial clearing takes place after
midnight over inland areas, expect patchy dense fog formation with
the potential for widespread dense fog in some locations by
sunrise Saturday morning and Dense Fog Advisories may be required.

.SHORT TERM [Saturday Through Sunday Night]...

Drier air and northerly flow will build in over the region the
weekend as ridging amplifies over the northeastern US. PWAT values
with measured amounts ranging between 1.15 and 1.5 inches will
result in a dramatic reduction in convection for the weekend, with
the highest likelihood for isolated to scattered showers occurring
in conjunction with diurnal heating. Northerly surface winds will
result in the afternoon sea breeze reaching inland to near the
I-95 corridor. Daily high temperatures will primarily range within
the lower to mid 80s with overnight low temperatures dropping down
into the mid 60s for inland areas and in the upper 60s and lower
70s along the coastline.

.LONG TERM [Monday Through Thursday]...

North-northeasterly flow associated with mostly dry air will
gradually become more easterly over the course of next week as
the center of high pressure rotation moves to the northeast across
northern Georgia, with showers expected to develop with daytime
heating primarily along the coast and into north central Florida.
Temperatures will experience a mild warming trend towards the end
of the week with temps rising above the seasonal average.

.MARINE...

Generally variable winds 5-10 knots today as weak low pressure
develops on stationary frontal boundary just north of the waters
and then pushes into the waters this evening and then northeast
late tonight pulling a cold front through the waters with winds
becoming north 10-15 knots for the weekend, then as high pressure
builds north of the waters winds become northeast early next week.
Strong to severe storms can be expected to push into the waters
this afternoon and will continue through the evening hours with
strong winds, small hail, frequent lightning and heavy rainfall.

Rip Currents: Moderate risk of rip currents continues today with
surf/breakers in the 2-4 ft range and elevated water levels
expected during times of high tide through the weekend.

.HYDROLOGY...

Pockets of heavy rainfall in strong to severe storm activity today
will lead to a localized flash flood threat, mainly in urban
areas along the I-95 corridor.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  65  82  63  82  63 /  40  20   0  10   0
SSI  69  82  68  82  70 /  50  40  10  20  10
JAX  68  84  67  84  68 /  50  30  10  20  10
SGJ  69  84  70  83  70 /  70  40  20  30  10
GNV  68  84  65  84  65 /  60  30   0  20   0
OCF  69  86  67  86  66 /  50  30   0  30   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Oct 8, 12:42 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1242 PM EDT Fri Oct 8 2021

FLZ033-124-125-132-133-325-081715-
Eastern Clay FL-Coastal St. Johns FL-South Central Duval FL-
Coastal Nassau FL-Coastal Duval FL-Inland St. Johns FL-
1242 PM EDT Fri Oct 8 2021

...Strong thunderstorms will impact portions of northwestern St.
Johns and southeastern Duval Counties through 115 PM EDT...

At 1242 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Little Talbot Island to near San Pablo to
near Green Cove Springs. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Unf, Fruit Cove, Ponte Vedra Beach, Neptune Beach, Sawgrass,
Baymeadows, Nocatee, Durbin, Craig Field and San Pablo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2997 8164 3030 8161 3044 8155 3058 8140
      3025 8135 3003 8127
TIME...MOT...LOC 1642Z 242DEG 21KT 3045 8149 3027 8145 2999 8161

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ENYEDI
Special weather statement, Oct 8, 1:20 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
120 PM EDT Fri Oct 8 2021

FLZ033-038-133-137-138-081800-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Eastern Putnam FL-Inland St. Johns FL-
120 PM EDT Fri Oct 8 2021

...Strong thunderstorms will impact portions of northwestern Flagler,
St. Johns and eastern Putnam Counties through 200 PM EDT...

At 120 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Guana River State Park to Pomona Park.
Movement was northeast at 15 mph.

HAZARD...Wind gusts of 40 to 50 mph, pea size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Saint Augustine, Palatka, Crescent City, Pomona Park, Hastings, East
Palatka, Andalusia, World Golf Village, Saint Augustine Beach and
Marineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2940 8143 2938 8145 2933 8164 2933 8165
      2963 8166 3012 8142 3012 8130 2978 8118
      2969 8117
TIME...MOT...LOC 1720Z 245DEG 13KT 3011 8138 2951 8156

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

ENYEDI
Local storm report, Oct 8, 1:27 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
127 PM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND GST     2 NNE MAYPORT           30.42N 81.40W
10/08/2021  M48 MPH          AMZ452             FL   MESONET

            THE WEATHERFLOW STATION AT HUGUENOT PARK MEASURED A PEAK
            NORTH-NORTHWESTERLY WIND GUST OF 48 MPH

1257 PM     TSTM WND GST     4 W MAYPORT             30.39N 81.48W
10/08/2021  M45 MPH          Duval              FL   MESONET

            THE WEATHERFLOW STATION AT BUCK ISLAND NEAR DOWNTOWN
            JACKSONVILLE MEASURED A PEAK NORTHERLY WIND GUST OF 45
            MPH.

&&

NELSON
Local storm report, Oct 8, 1:33 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
133 PM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HEAVY RAIN       JACKSONVILLE INTERNATIO 30.48N 81.71W
10/08/2021  M2.21 INCH       Duval              FL   ASOS

            THE AUTOMATED SURFACE OBSERVING STATION AT JACKSONVILLE
            INTERNATIONAL AIRPORT HAS MEASURED 2.21 INCHES OF
            RAINFALL THUS FAR

&&

NELSON
Special weather statement, Oct 8, 2:23 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
223 PM EDT Fri Oct 8 2021

FLZ033-038-137-232-237-081915-
Western Clay FL-Inland Flagler FL-Eastern Putnam FL-
Western Putnam FL-Inland St. Johns FL-
223 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northwestern
Flagler, south central St. Johns, northeastern Putnam and east
central Clay Counties through 315 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bardin, or near Palatka, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palatka, Hastings, East Palatka, Andalusia, Bostwick, Federal Point,
Orange Mills, Bardin, San Mateo and Spuds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2966 8183 2986 8176 2979 8144 2949 8147
TIME...MOT...LOC 1822Z 292DEG 12KT 2972 8172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Oct 8, 2:29 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
229 PM EDT Fri Oct 8 2021

FLZ137-140-240-081915-
Central Marion FL-Eastern Putnam FL-Eastern Marion FL-
229 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northeastern Marion
and southern Putnam Counties through 315 PM EDT...

At 229 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salt Springs, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Juniper Springs, Salt Springs, Lake Delancy and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2929 8196 2945 8188 2943 8178 2943 8176
      2940 8158 2934 8161 2932 8168 2930 8167
      2929 8165 2927 8164 2915 8170
TIME...MOT...LOC 1829Z 292DEG 11KT 2935 8185

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 10:47 AM EDTSpecial Marine WarningJAX72 min
Oct 8, 11:04 AM EDTSpecial Weather StatementJAXSuwannee26 min
Oct 8, 11:29 AM EDTSpecial Weather StatementJAXSuwannee46 min
Oct 8, 11:35 AM EDTSpecial Marine WarningJAX73 min
Oct 8, 11:45 AM EDTSpecial Weather StatementJAXNassau30 min
Oct 8, 12:05 PM EDTSpecial Weather StatementJAXDuval40 min
Oct 8, 12:11 PM EDTSpecial Marine WarningJAX94 min
Oct 8, 12:14 PM EDTSpecial Weather StatementJAXNassau31 min
Oct 8, 12:37 PM EDTSpecial Weather StatementJAXBaker23 min
Oct 8, 12:40 PM EDTSpecial Weather StatementJAXNassau20 min
Oct 8, 12:42 PM EDTSpecial Weather StatementJAXDuval33 min
Oct 8, 1:03 PM EDTSpecial Marine WarningJAX57 min
Oct 8, 1:20 PM EDTSpecial Weather StatementJAXSaint Johns40 min
Oct 8, 1:23 PM EDTSpecial Marine WarningJAX67 min
Oct 8, 1:46 PM EDTSpecial Marine WarningJAX89 min
Oct 8, 2:02 PM EDTSpecial Marine WarningJAX58 min
Oct 8, 2:09 PM EDTSpecial Marine WarningJAX96 min
Oct 8, 2:23 PM EDTSpecial Weather StatementJAXPutnam52 min
Oct 8, 2:29 PM EDTSpecial Weather StatementJAXMarion46 min
Oct 8, 3:17 PM EDTSpecial Marine WarningJAX88 min
Oct 8, 3:18 PM EDTSpecial Weather StatementJAXMarion27 min
Oct 8, 3:28 PM EDTSpecial Weather StatementJAXFlagler32 min
Oct 8, 3:46 PM EDTSpecial Weather StatementJAXLake29 min
Oct 8, 4:44 PM EDTSpecial Weather StatementJAXMarion31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.